Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 9, 2:15 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 4 mi NNE of Grosse Pointe
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.434, -82.880
Thunderstorms moving through Lake St. Clair produced wind gusts up to 40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through Lake St. Clair produced wind gusts up to 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 1:03 PM EST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 203 PM EDT Mon Aug 9 2021 .AVIATION... Scattered showers with isolated thunderstorms have already developed across southeast Michigan to start the afternoon TAF issuance and will continue for the next few hours. Thunderstorm activity will bring the chance for torrential downpours and gusty outflow winds to impact area terminals. General southerly flow will prevail through this afternoon with gusts up to 20 to 25 knots and greater than 30 knots possible with any stronger thunderstorms. Occasional MVFR conditions will accompany the afternoon activity as well. A greater potential for more widespread MVFR ceilings arriving late tonight with upper wave moving directly over Michigan with very moist boundary layer conditions. A chance for showers and thunderstorms will again be in the forecast for late tonight and early tomorrow morning. For DTW... Expect some periods of MVFR conditions associated with shower and thunderstorm activity this afternoon through about 21Z today. More widespread MVFR to potential IFR conditions arrives late tonight and early tomorrow morning with renewed chances for showers and thunderstorms. .DTW THRESHOLD PROBABILITIES... * Moderate for thunderstorm activity between through 21Z this afternoon. * Moderate for cigs aob 5kft overnight. && .PREV DISCUSSION... Issued at 349 AM EDT Mon Aug 9 2021 DISCUSSION... Brief window of deeper layer stability will mark conditions through the morning period today, as lingering upper ridging slowly releases eastward. This affords a high degree of insolation potential early, within the backdrop of an elevated upper height field and low level southwest flow. This will again support late day temperatures of mid to upper 80s, with an effective heat index of lower 90s. Steady increase in larger scale ascent and deep layer moisture quality through the afternoon hours, tied to height falls/cva associated with an inbound higher amplitude mid level wave and accompanying mid level theta-e plume. This process effectively eliminates residual capping concerns, subsequently capitalizing on a moderately unstable boundary layer and steeper mid level lapse rates. The net result will leave an environment favorable for an expanding coverage of showers and thunderstorms from mid afternoon into tonight. Moisture quality characterized by PW values near 2 inches, with the underlying deep/warm cloud layer and upward moisture flux offering some very efficient rainfall rates. This presents a localized risk of heavy rainfall and accompanying minor flooding, but of limited scale and residence time given the expected chaotic coverage to provide a greater threat worthy of a flood watch. Limited shear once again precludes a more organized severe threat during the daylight hours, but brief stronger gusts certainly plausible within a collapsing water-loaded deeper updrafts. Pace of the upper wave governs conditions early Tuesday, with a slower eastward migration maintaining a short morning window for elevated convective development before mid level subsidence and drying emerges within subtle shortwave ridging. Moisture gradient will remain fixated near the Ohio border through peak heating. Mixed signal within the model solution space on prospects for this boundary to serve as a focus for diurnal development. Otherwise, back half of the daylight period appears capped and/or lacking in tangible forcing to support anything behind a low end chance. Upward adjustment in dewpoint /lower 70s/ lends to a notable increase in humidity. Attention on the Tuesday night period for prospects of a more sizable convective response carrying greater organization/vigor. A conditionally very unstable mid level profile in resident this period, featuring a steep lapse rate environment and MUCAPE in excess of 3 kj/kg. Placement and timing of convective initiation remains elusive at this stage, owing to typical differences in treatment of shortwave energy and/or eventual MCV formation that will ultimately govern the forced ascent. The underlying wind field and background thermodynamic environment certainly paints a favorable picture for aggressive organization and downstream propagation of convection somewhere across the WI/MI corridor. Latest SPC Day 2 Outlook maintains a slight risk for damaging winds during the period. Potentially active pattern continues within the Wed-Thu window, owing to episodic bouts of heightened mid level ascent engaging the resident very moist and inherently unstable environment. Details again sensitive to timing and trajectory of the governing height falls and/or upstream MCS development, but organized convective potential will exist particularly if timing coincides with or falls immediately after peak heating. MARINE... Warm and humid airmass in place is leading to a stable near surface environment, which will continue to keep limit mixing depths and still only expecting winds to only top our around 20 knots over the next several days. Southerly winds today will become southwest for the mid week period. A low pressure system slowly tracking through the Great lakes region will also bring periods of showers and thunderstorms from time to time Monday-Wednesday, with still a low chance of activity lingering Thursday-Friday. HYDROLOGY... Hot and humid conditions will bring the potential for multiple rounds of showers and thunderstorms through midweek. A mid level wave slowly tracking through the area provides an increasing chance of showers and thunderstorms late today through Tuesday morning. At this time, areawide rainfall todals between one half and three quarters of an inch will be possible. However, locally higher amounts in excess of an inch may occur within any thunderstorms or areas that receive multiple rounds of rain. This may lead to some minor flooding of poor drainage areas. Additional rainfall will be possible from late Tuesday into Wednesday, with some locally higher rainfall amounts plausible given the high moisture content in place. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....AA DISCUSSION...MR MARINE.......SF HYDROLOGY....MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 405 AM EDT Mon Aug 9 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 405 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Potential for thunderstorms will increase late this afternoon and continue through tonight. Strongest storms will be capable of producing wind gusts to 45 mph. In addition, locally heavy rainfall may occur leading to some minor flooding of poor drainage areas. Storm motion will be from the southwest at 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday and Tuesday night. The risk for storms to become severe will exist, mainly from late evening into the overnight hours. Storms will be capable of damaging winds during that time. An active pattern maintains the chance of thunderstorms both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 405 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Potential for thunderstorms will increase late this afternoon and continue through tonight. Strongest storms will be capable of producing wind gusts to 40 knots. In addition, locally heavy rainfall may occur leading to some minor flooding of poor drainage areas. Storm motion will be from the southwest at 15 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday and Tuesday night. The risk for storms to become severe will exist, mainly from late evening into the overnight hours. Storms will be capable of damaging winds during that time. An active pattern maintains the chance of thunderstorms both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement
National Weather Service Detroit/Pontiac MI
129 PM EDT Mon Aug 9 2021
MIZ068-069-075-091815-
Livingston MI-Oakland MI-Washtenaw MI-
129 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern
Oakland, southeastern Livingston and central Washtenaw Counties
through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ann Arbor, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dexter and Dixboro around 140 PM EDT.
Hamburg and Whitmore Lake around 200 PM EDT.
South Lyon around 205 PM EDT.
Brighton and Milford around 215 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, New Hudson, Pleasant
Lake and Barton Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 8400 4263 8396 4260 8352 4213 8360
TIME...MOT...LOC 1729Z 183DEG 24KT 4225 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
208 PM EDT Mon Aug 9 2021
MIZ076-091915-
Wayne MI-
208 PM EDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of Wayne County through
315 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northville to Carleton. Movement was northeast
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Livonia, Novi and Northville around 215 PM EDT.
Southfield around 230 PM EDT.
Romulus and Trenton around 235 PM EDT.
Taylor around 240 PM EDT.
Wyandotte and Greenfield Village around 245 PM EDT.
Dearborn around 255 PM EDT.
Downtown Detroit and Detroit around 300 PM EDT.
Belle Isle around 305 PM EDT.
Other locations impacted by these storms include Melvindale,
Gibraltar, New Boston, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods, Woodhaven and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding, especially for susceptible freeways, exits
and underpasses. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4235 8294 4232 8306 4230 8309 4224 8313
4216 8313 4209 8320 4209 8354 4244 8355
4245 8284
TIME...MOT...LOC 1807Z 219DEG 26KT 4245 8345 4205 8336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
218 PM EDT Mon Aug 9 2021
MIZ069-091900-
Oakland MI-
218 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of Oakland County
through 300 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clarkston around 235 PM EDT.
Oxford and Ortonville around 255 PM EDT.
Other locations impacted by this storm include Waterford, Davisburg,
Orchard Lake, Holly State Recreation Area, Commerce, New Hudson, Rose
Center, Lake Orion, Walled Lake and Lake Angelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4249 8346 4248 8367 4287 8369 4289 8310
TIME...MOT...LOC 1817Z 201DEG 23KT 4264 8354
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AAThe Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979860, 979861.